TO THE EDITOR: Antiemetics that block dopamine receptors (such as metoclopramide or prochlorperazine) are known to potentially cause all of the side effects associated with antipsychotic medications: akathisia, extra-pyramidal side effects, and acute dystonic reactions. (1) Acute dystonic reactions are often dramatic and are potentially life threatening if the closing of the larynx causes asphyxia. Reports of milder or atypical variants of this reaction are rare. (2) This case report describes a patient who has throat discomfort and aphonia as atypical observations of laryngeal dystonia. These subtle manifestations often may be overlooked.
A 36-year-old woman with no history of psychiatric problems and no previous exposure to antipsychotic drugs was prescribed prochlorperazine, 10 mg four times daily, for residual nausea following aborted treatment with erythromycin for upper respiratory symptoms. She had taken three doses of prochlorperazine over 24 hours when she had to stop lecturing her college class because her voice gave out and became a mere whisper. That evening she made herself some hot tea for her "throat discomfort" and "tired voice." Incidentally overhearing this woman describe her day and symptoms to her husband, I was concerned that she might be experiencing an acute dystonic reaction. I advised her to take two 25-mg diphenhydramine tablets from her medicine cabinet immediately and repeat the dose one hour later. She described no other symptoms such as muscle stiffness, neck stiffness, difficulty breathing, or problems with her eyes. Several hours later, the throat discomfort had completely resolved, and she had no further difficulties with her voice. She continued taking 50 mg of diphenhydramine twice daily for another three days.
The time-course and treatment-response of this patient's symptoms are highly suggestive of acute dystonia.As opposed to the treatment given in her case, the optimal treatment of an acute dystonic reaction involves administering parenteral benztropine or parenteral diphenhydramine. (3) Once successfully begun, the anticholinergic or antihistaminergic treatment should be continued orally for another two or three days to prevent recurrence.
I proffer the term "Hot Cup-Of-Tea Sign" for subtle laryngeal dystonia experienced merely as throat discomfort. Use of this term might help to increase the recognition of manifestations other than oculogyric crisis and opisthotonus for acute dystonic reactions. The small but definite risk of the serious reaction of laryngeal dystonia with antidopaminergic antiemetics should be considered before using these agents. Most nonpsychiatric patients are by default neuroleptic-naive and, thus, potentially sensitive to dopamine blockers.
OLIVER FREUDENREICH, M.D.
MGH Schizophrenia Program
Freedom Trail Clinic
25 Staniford St., 2d Fl.
Boston, MA 02114
(1.) Miller LG, Jankovic J. Drug-induced dyskinesias: an overview. In: Joseph AB, Young RR, eds. Movement disorders in neurology and neuropsychiatry. 2d ed. Malden, Mass.: Blackwell Science, 1999:5-30.
(2.) Koek RJ, Pi EH. Acute laryngeal dystonic reactions to neuroleptics. Psychosomatics 1989;30:359-64.
(3.) Arana GW, Hyman SE, Rosenbaum JF. Handbook of psychiatric drug therapy. 4th ed. Philadelphia, Pa.: Lippincott Williams & Wilkins, 2000.
COPYRIGHT 2004 American Academy of Family Physicians
COPYRIGHT 2004 Gale Group